Very new to the high BP thing and have found this board along with some others on here to help me out a lot, kinda makes me feel like I am not alone,and it gives my poor fiance a break I was recentley having a very small bit of edema around my lower legs,not my ankles per say,but on the front part of the leg,in front of the calf,drank a lot of water for 2 days and it went away, as well i thought i would float away,i also noticed some urinary retention at that time, i do suffer from panic and anxiety and was given a BP med that helps with bp that shoots up because of the panic....fight/flight thing thatkicks in, that is also so new to me, i was wondering if anyone knew or had experience with it, it went away for a few weeks and now it id back again, nut on the bp med, i am drinking a lot of water once again,have them up and they seem to be going down,do. I am hoping after i can get my anxiety and panic under control i will not have to be on meds,,thanks for any input you can give me on the edema or any other side effects from high bp...christine
For people who are salt-sensitive, high blood pressure and edema go hand in hand.
Your best first bet at controlling both is either through STRICT salt limitation (hard) or taking a diuretic (simple.) DO NOT count on forcing extra water as a way of losing salt. For some people it just makes the water retention worse, I know first-hand.
Get an Rx for 50 mg. HCTZ (hydrochlorothiaize)...cheap and fast acting. Just tell your doctor you retain water and your BP goes up. Any competent doctor will prescribe it immediately. (If he says take Norvasc, get another doctor, he's only in it for the money!)
For the edema, it sometimes by taking something like 100 mg. twice a week; for BP, a smaller dose daily is the way to take it. After taking 100 mg., you;ll start peeing like a fountain WITHOUT drinking extra water.
For anxiety and panic, the best drug on the planet is low-dose diazapam (Valium)...although doctor's might try to force something pricier on you.
Thank you so much, let me see if i understand.....i need to be on hctz for water retention, twicw a week or is there a bp med i can take that helps with the edema, i am not a big fan of salt, so i cant reealy say it it from all my salt intake,unlee i just must be sensitive to the salt i do eat, now i ma on ativan for the anxiety thing,but you think that the valium works better fior some??My dr is really cool and pretty nuch will do or try anything i ask,the only thing she was worried about with the hctz was depleting my potasiaum, i think thats what she was talking about and the bp med she has me on now is aetenlol 12.5mg and it seems to be working pretty good, i do have the edema prett constant only in my calf regions,never my ankles and i am drinking the water but dont really see it getting any better,but no worse either,so thanks again so much for the input.......and one last thing,is exercise good to d when you have edems down there, it just seems to me it would make your legs tighter and more full,but someone said it was the best thingyou could do to get the water moving...help..............CHRISTINE
I'll go a step further, take 50 mg. HCTZ daily for awhile INSTEAD of the atenolol. It will both lower your BP and reduce your edema...if it doesn;t helap a lot in a month, then you can always go back on the atenolol.
If it's mostly the edema that's a concern, then take 100 mg. twice a week while taking the atenolol. See if it drains off the water. You should see results in 2 weeks. Eat some extra high potassium foods or ask the doctor for a supplement if your K+ runs low. Forget the health food store concoctions, they have too little potassium (99 mg. by law)
If it's just your calves, it might be a circulation thing, or involve lymph circulation. See if you can rig up some sort of cushion system that will let you sleep with your lower legs raised a few inches (maybe 6-12") above your heart...like a bolster behind your ankles. That will let gravity help drain your legs.
When I'm retaining water I can feel it EXERYWHERE...lips, eyelids, FINGERS, knees, lower back and even my feet.
(On Norvasc I had the joy of puffy ankles and sock marks that would last for 6 hours...but normally my ankles and calves are not noticeably "puffy" when I'm full of water.) Extreme cases even cause a headache.
TCHRIS: My opinion is that valium is excellent for panic and anxiety but takes a day or two to work well. I think Ativan is the absolutely worst tranquilizer ever invented, perhaps the worst DRUG (well, there IS thalidomide!). It is made to be very short acting and when it wears off in a couple hours, the panic sets in worse than before...IMHO!